Arkansas, 2010

Flash Flood and Damaging Winds in Arkansas, August 22, 2010

August 22, 2010 · NWS SHV · 5 events in 2 counties and zones

Severe thunderstorms developed during the heating of the day across Southwest Arkansas into Northwest Louisiana. This activity developed ahead of a frontal boundary that was pulled up nearly stationary across central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed during the heating of the day across Southwest Arkansas into Northwest Louisiana. This activity developed ahead of a frontal boundary that was pulled up nearly stationary across central Arkansas. Afternoon temperatures were between 100 and 105 degrees so instability was excessive across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 22, 2:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SUN AUG 22 2010

.DISCUSSION...
CONVECTION INCREASING THIS AFTERNOON...INFLUENCED BY HEATING IN A
VERY MOIST ENVIRONMENT. THE FRONTAL BOUNDARY WHICH APPEARED TO
REACH NORTH LOUISIANA THIS MORNING HAS MIXED OUT...AND VERY
DIFFICULT TO FIND THIS AFTERNOON. NEAREST LOWER DEWPOINTS AND
TEMPERATURES ARE IN KENTUCKY AND MISSOURI AND WINDS ARE QUITE
VARIABLE ACROSS THE REGION. WEAK SURFACE HIGH NOW OVER THE GREAT
LAKES REGION WILL SIDE EAST BY TUESDAY AS A FAIRLY STRONG SHORT
WAVE MOVES ACROSS THE NORTHERN PLAINS. THIS SYSTEM WILL BRING A
CHANGE TO THE WEATHER ACROSS THE FOUR STATE REGION...AS A 1025 MB
SURFACE HIGH BUILDS IN BEHIND THE UPPER TROUGH ON WEDNESDAY. THIS
WILL BRING SLIGHTLY LOWER TEMPERATURES AND A SIGNIFICANT DROP IN
DEWPOINTS. MOS MAY BE A LITTLE OVER DONE...BUT MORNING LOWS MAY
FALL INTO THE UPPER 60S ACROSS PORTIONS OF THE AREA BY WEDNESDAY.
DEWPOINTS SHOULD FALL INTO THE MID AND UPPER 60S AS EARLY AS
TUESDAY AFTERNOON...SO HEAT INDEX VALUES WILL NO LONGER BE HIGHER
THAN THE TEMPERATURE.

ON THE FLIP SIDE...RAIN CHANCES WILL DECREASE AS THE DRIER AIR
SPREADS OVER THE REGION. AFTER MONDAY...THE NEXT BEST CHANCE OF
RAIN WILL NOT OCCUR UNTIL NEXT SUNDAY...AS THE SOUTHERLY WINDS AND
MOISTURE RETURN. CHANCE OF RAIN WITH THE TUESDAY NIGHT FRONT LOOK
SMALL AT THIS TIME.

&&

.AVIATION...
A WEAK FRONTAL BOUNDARY EXTENDING ACROSS SOUTHEAST OKLAHOMA...
THROUGH SOUTHERN ARKANSAS...IS EXPECTED TO CONTINUE TO DRIFT SOUTH.
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL
GRADUALLY DIMINISH THROUGH 00Z. OTHERWISE...VFR CONDITIONS...ALONG
WITH LIGHT SOUTHWEST WINDS...ARE FORECAST TO PREVAIL THROUGH THE
PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 100  76  99  73 /  20  10  10  10  10
MLU  75  99  72  99  71 /  20  10  10   0  10
DEQ  75  99  71 100  68 /  20  10  10  10  10
TXK  76 100  73  98  71 /  20  10  10  10  10
ELD  75  99  71  98  68 /  20  10  10  10  10
TYR  77 101  77 100  72 /  20  10  10  10  10
GGG  77 100  77  99  73 /  20  20  10  10  10
LFK  76  99  76 100  73 /  20  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14/05
Hazardous weather outlook, Aug 22, 11:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN AUG 22 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HIGH PRESSURE WILL REMAIN IN CONTROL OF THE FOUR STATE REGION
THROUGH MONDAY...RESULTING IN AFTERNOON TEMPERATURES REACHING
AROUND 100 DEGREES. THESE WARM TEMPERATURES...COMBINED WITH
THE HUMIDITY...WILL RESULT IN HEAT INDEX VALUES CLIMBING INTO
THE 105 TO 110 DEGREE RANGE ACROSS THE REGION TODAY. HEAT INDEX
VALUES ARE EXPECTED TO EXCEED 105 DEGREES BY AROUND 1 PM...AND ARE
NOT EXPECTED TO FALL BACK BELOW 105 DEGREES UNTIL AROUND 7 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING AS
A WEAK COLD FRONT MOVES SOUTHWARD ACROSS NORTH LOUISIANA AND EAST
TEXAS. GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDEX VALUES WILL AGAIN RISE INTO THE 105 TO 110 DEGREE RANGE
MONDAY AFTERNOON ACROSS THE FOUR STATE REGION. HOWEVER...HIGH
PRESSURE IS EXPECTED TO BREAK DOWN SOMEWHAT ON TUESDAY...RESULTING
IN LOWER TEMPERATURES AND LOWER HEAT INDEX VALUES THROUGH THE
REMAINDER OF THE WEEK.

AS ANOTHER COLD FRONT APPROACHES THE FOUR STATE REGION ON
THURSDAY...MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. ONCE AGAIN...GUSTY WINDS...HEAVY RAIN AND DANGEROUS
LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 22, 4:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 PM CDT SUN AUG 22 2010

ARZ073-222245-
UNION-
505 PM CDT SUN AUG 22 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...HUTTIG...JUNCTION CITY...LAPILE...LAWSON...
     LISBON...MOUNT HOLLY...NORPHLET...SMACKOVER...STRONG...URBANA
     AND WESSON...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LISBON...OR 7 MILES SOUTHWEST OF
SMACKOVER...MOVING SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

14

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 22, 4:40 PM CST
Where
Union County, 0.9 mi SE of Smith
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
33.140, -92.620

Trees were downed along Hwy. 167 between South Jackson Avenue and Iron Mountain Road.

Thunderstorm Wind, Union

When
August 22, 4:45 PM CST
Where
Union County, El Dorado
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.200, -92.670

Thunderstorm winds downed several trees...some of which struck homes in the El Dorado area. There were no reports of injuries. Damage was reported to the El Dorado High School building on Timberlane and Parnell Road. The winds blew down a wall to one of the buildings along with large trees that fell on the school property. Half the roof was also taken off a home in the Mount Moriah community.

Flash Flood, Union

When
August 22, 4:50 PM CST to 5:50 PM CST
Where
Union County, 1.45 mi ENE of El Dorado to 1.36 mi ENE of El Dorado
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.209, -92.647

Two feet of water was reported over portions of East Hillsboro Road in El Dorado, Arkansas. Water was reported up to the bumpers of some vehicles.

Thunderstorm Wind, Union

When
August 22, 5:10 PM CST
Where
Union County, 4.55 mi ESE of Caledonia
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.020, -92.600

Numerous trees were downed along East Stateline Road near Iron Mountain Road east of Junction City, Arkansas. A portion of a roof was removed from a home on Lyons Lane.

Thunderstorm Wind, Miller

When
August 22, 5:52 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.260, -93.890

A roof was removed from a house near CR 8 and CR 12 in Fouke, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243984, 242845, 243982, 243983, 242851.